[Skip to Content]
[Skip to Content Landing]
Article
September 1970

Postanesthetic Hepatic Dysfunction

Author Affiliations

Chicago
From the departments of anesthesia, Northwestern University Medical School, and Chicago Wesley Memorial Hospital.

Arch Surg. 1970;101(3):359-362. doi:10.1001/archsurg.1970.01340270007002
Abstract

Hepatitis following halothane anesthesia is being seen with increasing frequency. The precise relationship between the anesthetic and the complication has not been defined, but a few facts are clear. Halothane is not a true hepatotoxin; the hepatitis cannot be reproduced in laboratory animals. While many clinical and morphological similarities exist between infectious hepatitis and this syndrome, there are mitochondrial differences revealed by electron microscopy. Whether a drug sensitization phenomenon exists or whether there is a production of toxic or antigenic metabolites in rare individuals remains to be proved. Despite these considerations, the rarity of hepatic dysfunction following halothane exposure is far outweighed by the safety of this anesthetic in producing a smooth, controllable, general anesthesia. The only absolute contraindication to it is the history of a previous halothane anesthesia followed by fever and jaundice.

×